Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2002, 3:24 AM CDT for Sheridan County, Wells County, North Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2002, 3:24 AM CDT (08:24 UTC)
- Expired
- Jun 9, 2002, 4:30 AM CDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Sheridan County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 100 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 2:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 090824 SVRBIS NDC083-103-090930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 323 AM CDT SUN JUN 9 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 430 AM CDT * AT 323 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MCCLUSKY...OR ABOUT 47 MILES NORTH OF BISMARCK...MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DENHOFF AT 330 AM CDT GOODRICH AT 335 AM CDT HURDSFIELD AT 345 AM CDT CHASELEY AT 350 AM CDT BOWDON AT 355 AM CDT HEATON...FESSENDEN AT 400 AM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT SUNDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4765 10065 4734 10066 4735 9931 4779 9932 WA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:20 AM CDT, 4 minutes earlier.
Area forecast discussion, Jun 9, 3:20 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 AM CDT SUN JUN 9 2002
PROBLEM FOR THE DAY WILL CONTINUE TO BE THE SURFACE LOW NOW IN
WESTERN SOUTH DAKOTA AND THE UPPER LEVEL TROUGH OVER THE NORTHWEST.
HEAVY RAIN DURING THE NIGHT CAUSED SOME FLOODING IN THE
SOUTHWEST...AND MODERATE TO HEAVY RAIN CONTINUES BETWEEN BISMARCK
AND MINOT. WILL LET FLOOD WATCH CONTINUE IN THE SOUTHWEST FOR THE
MORNING...ALTHOUGH THE HEAVY RAIN AND THUNDERSTORMS HAVE MOVE NORTH
AND EAST OF THE AREA. STRONG WINDS HAVE BEEN GUSTING TO 35 TO 45
MPH WITH STRONGER WINDS ASSOCIATED WITH THUNDERSTORMS AND OUTFLOW
BOUNDARIES. WILL ISSUE A WIND ADVISORY FOR THE DAY. THE MODELS ALL
DIFFER ON THE MOVEMENT OF THE SURFACE LOW...AND FOR NOW WILL GO WITH
THE AVN WHICH WOULD MEAN THAT THE WINDS WILL DROP OFF IN THE
SOUTHWEST AND SOUTH CENTRAL BY AFTERNOON. WILL KEEP PRECIP AND
THUNDERSTORMS IN THE FORECAST THROUGH THE DAY...WITH GRADATIONS
DEPENDING UPON CURRENT CONDITIONS.
TONIGHT LOOKS LIKE A REPEAT OF TODAY. THE SURFACE LOW BUBBLES INTO
THE CENTRAL PLAINS THEN REDEVELOPS TO THE SOUTHWEST AS THE UPPER
LEVEL LOW MOVES INTO THE AREA. THIS WOULD MEAN GOOD OVERRUNING
AGAIN TONIGHT WITH HIGH CAPE AND THE POTENTIAL FOR HEAVY RAIN. THE
AVN MOVES THE UPPER LEVEL LOW INTO SASKATCHEWAN ON TUESDAY PUSHING
THE SURFACE LOW NORTHEAST INTO CANADA AND AND SHIFTING THE SEVERE
WEATHER TO THE EAST. STILL WRAP AROUND AND COOLING OF THE UPPER
LEVELS SHOULD BE ENOUGH TO CAUSE SHOWERS. WEDNESDAY SHOULD BE DRY
BUY WINDY WITH THE UPPER LEVEL LOW MOVING INTO MANITOBA AND BECOMING
STACKED.
.BIS...WIND ADVISORY WEST AND CENTRAL TODAY
FLOOD WATCH UNTIL 9 AM MDT THIS MORNING SOUTHWEST.
TSWIn the hours before
Special weather statement, Jun 8, 11:27 PM CDT, 3 hours 57 minutes before
NDZ001-009-017-090625- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1125 PM CDT (1025 PM MDT) SAT JUN 8 2002 PERIODS OF RAIN AND A FEW THUNDERSTORMS WILL CONTINUE OVER MOST OF NORTHWESTERN NORTH DAKOTA OVERNIGHT. RAIN MAY BE HEAVY AT TIMES... IN WILLISTON NEARLY THREE QUARTERS OF AN INCH FELL IN ONE HOUR. SOME STREETS AND LOW LYING AREAS MAY EXPERIENCE MINOR FLOODING DURING PERIODS OF HEAVY RAIN. MOTORISTS AND ANY LATE NIGHT PEDESTRIANS SHOULD USE CAUTION WHEN APPROACHING POOLED WATER AS IT MAY BE DEEPER THAN IT APPEARS. DANGEROUS LIGHTNING AND GUSTY WINDS CAN ALSO BE EXPECTED WITH THE THUNDERSTORMS. THOMSON
Local storm report, Jun 8, 11:46 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1146 PM CDT SAT JUN 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0946 PM BEACH ND FLOOD
06/08/02 GOLDEN VALLEY COUNTY ROAD WASHED OUT.
REPORTED BY HAM RADIO
OPERATOR.
1114 PM HEBRON ND 1.75 INCH HAIL
06/08/02 MORTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1128 PM BOWMAN ND 1.75 INCH HAIL
06/08/02 BOWMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1142 PM HALLIDAY ND .75 INCH HAIL
06/08/02 DUNN REPORTED BY STORM
SPOTTER.Local storm report, Jun 9, 2:44 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
244 AM CDT SUN JUN 09 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 AM CARRINGTON ND .75 INCH HAIL
06/09/02 FOSTER REPORTED BY HAM RADIO
OPERATOR.
1228 AM CARRINGTON ND 1 INCH HAIL
06/09/02 FOSTER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1231 AM BEULAH ND .75 INCH HAIL
06/09/02 MERCER REPORTED BY STORM
SPOTTER.
1234 AM BEULAH ND .75 INCH HAIL
06/09/02 MERCER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1258 AM 4 E TURTLE LAKE ND .88 INCH HAIL
06/09/02 MCLEAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0107 AM 4 E JUANITA ND 60 MPH TSTM GUST
06/09/02 FOSTER REPORTED BY PUBLIC.Special weather statement, Jun 9, 3:04 AM CDT, 20 minutes before
NDZ001-009-017-091100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 301 AM CDT (201 AM MDT) SUN JUN 9 2002 STEADY LIGHT RAIN CONTINUES TO FALL EARLY THIS MORNING OVER MUCH OF DIVIDE...WILLIAMS AND MCKENZIE COUNTIES. THE COMBINATION OF THIS RAINFALL AND THE HEAVY PRECIPITATION FROM THUNDERSTORMS LAST NIGHT MAY CAUSE SOME MINOR FLOODING IN LOW LYING AREAS AND AREAS WITHOUT GOOD DRAINING. MOTORISTS AND EARLY MORNING PEDESTRIANS SHOULD WATCH CAREFULLY FOR WATER ON ROADWAYS AND EXERCISE CAUTION WHEN APPROACHING POOLED WATER...AS IT MAY BE DEEPER THAN IT APPEARS. THOMSON
Local storm report, Jun 9, 3:16 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
316 AM CDT SUN JUN 09 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0104 AM GARRISON MUNI ARPT ND 58 MPH TSTM GUST
06/09/02 MCLEAN KN60 OBSERVATIONLocal storm report, Jun 9, 3:16 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
316 AM CDT SUN JUN 09 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0104 AM GARRISON MUNI ARPT ND 50 MPH TSTM GUST
06/09/02 MCLEANThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:45 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 60 min |
| Jun 8, 8:48 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 57 min |
| Jun 8, 9:49 PM CDT | Severe Thunderstorm Warning | BIS | Billings | 56 min |
| Jun 8, 9:55 PM CDT | Flash Flood Warning | BIS | Billings, Golden Valley | 3 hr |
| Jun 8, 10:38 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 52 min |
| Jun 8, 10:51 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 54 min |
| Jun 8, 10:58 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 62 min |
| Jun 8, 11:17 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 58 min |
| Jun 8, 11:53 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 52 min |
| Jun 9, 12:02 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 58 min |
| Jun 9, 12:06 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 54 min |
| Jun 9, 12:08 AM CDT | Severe Thunderstorm Warning | BIS | McLean | 52 min |
| Jun 9, 12:24 AM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 66 min |
| Jun 9, 12:46 AM CDT | Severe Thunderstorm Warning | BIS | Foster | 59 min |
| Jun 9, 1:03 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan | 57 min |
| Jun 9, 1:10 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 65 min |
| Jun 9, 6:21 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.